Hepatotoxicity from Chemotherapy Treatment
Hepatotoxicity refers to liver dysfunction as a result of an overload of toxic chemicals or drugs in the body. The liver functions as a filter that separates out harmful substances from the bloodstream. When there is an excess of chemicals filtering through the liver, the overload is more than the liver can process and hepatotoxicity, or liver damage results.
How can chemotherapy cause hepatotoxicity?
Chemotherapy uses toxic chemicals or drugs to destroy cancer cells. One of the functions of the liver is to produce a substance called bile that aids in the removal of these toxic drugs through body waste. The liver filters the chemotherapy substances out of the bloodstream and removes them through the bile. Liver damage can hinder the production of bile and lead to the body’s inability to flush out the chemicals through waste. The result is an excess of chemotherapy drugs that overload the liver and cause hepatotoxicity.
What are symptoms of hepatotoxicity?
Liver dysfunction from chemotherapy drugs can lead to several symptoms. Patients may experience side effects that indicate hepatotoxicity during chemotherapy treatments. The following are hepatotoxicity-related symptoms:
- A jaundice appearance (yellowish tone to the skin or whites of eyes)
- Severe abdominal pain, nausea, or vomiting
- Weakness, severe fatigue
- New skin rashes, itching
- Continuous bleeding
- Swelling of the feet and/or legs
- Abnormal, rapid weight gain in a short period of time
- Stools that tend to be a lighter color than normal
- How is hepatotoxicity diagnosed?
A primary way to diagnose whether or not liver damage may be present is through blood tests. The blood tests measure levels of substances that may be present in the blood and cause possible liver dysfunction. The following are blood tests used to determine if liver damage may be present:
Bilirubin blood levels: The liver uses a chemical called bilirubin to produce bile. Bilirubin is normally present in the blood in small amounts. If tests show increased levels are present, this may indicate liver damage from chemotherapy drug treatment.
Normal bilirubin levels range between 0.2-1.2 mg/dL. Levels greater than 3.0 may cause a patient to have a jaundice or yellowish appearance to the skin and/or whites of the eyes.
Elevated liver enzymes: The measurement of liver enzymes in the blood can be used to indicate whether or not the liver is functioning normally. Physicians can measure the enzymes, also known as proteins, of the liver to determine whether or not there may be damage in specific areas of the organ. The following are enzymes that can be measured:
- Alkaline phosphatase is an enzyme that is eliminated in bile. If liver dysfunction is present, it may be elevated due to the body’s inability to excrete it through bile. Normal levels are in the range of 20-120 U/L.
- Lactate dehydrogenase assists in energy production. If liver damage is present elevated levels may be released. Normal levels are in the range of 100-220 U/L.
- Alanine aminotransferase aids in producing proteins. If liver damage is present elevated levels may be released. Normal levels are in the range of 5-50 U/L.
- Asparatate aminotransferase aids in producing proteins. If liver damage is present elevated levels may be released. Normal levels are in the range of 7-40 U/L.
Physicians may also perform other tests to determine if liver dysfunction is caused by chemotherapy drug treatments. A liver biopsy, x-rays or other imaging may be used to determine whether or not hepatotoxicity is present.
What chemotherapy drugs are likely to cause hepatotoxicity?
Tyrosine Kinase Inhibitors are used to fight certain types of cancer. Alkylating Agents are chemicals that change the make-up of cancer cells.
Some of the drugs that fall into these categories are listed below with a listed “incidence of hepatotoxicity” and/or product warnings. (percentages for incidence of hepatotoxicity are based on listed product information and their relative patient studies)
- Imatinib(generic), Gleevec(brand name), Secondary Class:Tyrosine Kinase Inhibitor, 6-12% incidence of hepatotoxicity; warnings/precautions regarding hepatotoxicity; reaction may be severe.
- Lapatinib(generic), Tykerb(brand name), Secondary Class: Tyrosine Kinase Inhibitor, 5.2-17.6% incidence of hepatotoxicity; black box warning that hepatotoxicity severe and deaths reported.
- Nilotinib(generic), Tasigna(brand name), Secondary Class: Tyrosine Kinase Inhibitor, warnings of elevated bilirubin, AST, ALT, alkaline phosphatase levels; warning to check liver function periodically.
- Oxaliplatin(generic), Eloxatin(brand name), Secondary Class: Alkylating Agent, warnings of elevated bilirubin, AST, ALT levels; product warnings list hepatotoxicity.
- Cisplatin(generic), Secondary Class: Alkylating Agent, warnings of elevated bilirubin, AST, ALT levels; product warnings list hepatotoxicity.
What are the treatments for hepatotoxicity?
The primary treatment for hepatotoxicity is to discontinue the use of any chemotherapy drugs that may put excess stress on the liver. Physicians may prescribe an alternate medication, alter the dosage of current chemotherapy drugs, or prescribe medications that help diminish or manage the side effects of hepatotoxicity.
If patients suffer from liver dysfunction, other substances that can be avoided to decrease the probability of further liver damage:
- Drugs used to control high blood cholesterol levels